Georgia, 2024

Hail and Damaging Winds in Georgia, July 17, 2024

July 17, 2024 · NWS CHS · 5 events in 1 county or zone

Isolated thunderstorms developed across portions of southeast Georgia in the afternoon hours within a typical summertime environment. The strongest thunderstorm impacted Effingham County with damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed across portions of southeast Georgia in the afternoon hours within a typical summertime environment. The strongest thunderstorm impacted Effingham County with damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 3:30 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
430 PM EDT Wed Jul 17 2024

.SYNOPSIS...
High pressure will persist offshore, while a weak trough
resides inland today. A cold front will approach the region
late week and likely stall nearby, before high pressure returns
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Similar to Tuesday, convection is growing upscale to our west
and our south, and only now starting to press into the forecast
area...despite a well developed sea breeze along the coast (per
KCLX data) and 2-3 K J/Kg MLCAPE. 15Z HRRR appears to have the
better handle on what's happening right now and suggests that
ongoing convection will continue to migrate our way over the
next few hours while additional showers/storms develop through
the inland areas. Decaying convection might eventually advance
back through the coastal areas this evening. Upshot....scattered
to briefly numerous pops will maintained through the early to
mid evening timeframe as convection runs its course.

Severe weather-wise: Similar to the last few days, well organized
severe storms are not likely with a lack of larger scale support.
But 800+ J/Kg DCAPE values could support strong wind gusts into
this evening, along with brief heavy rainfall potential.

Lows tonight will range from the lower-mid 70s across the
interior to around 80 at the beaches and Downtown Charleston.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
The mid-levels will consist of broad troughing prevailing over the
eastern half of the U.S. Thursday and Friday. High pressure begins
to build into the region from the east on Saturday. At the surface,
High pressure will persist offshore, while a weak trough resides
inland on Thursday. A cold front will approach the region Friday,
likely stalling nearby into the weekend. Though, it appears to be
closest to our region on Friday. There will be deep moisture across
the region, with PWATs over 2". High temperatures are expected to be
in the lower to middle 90s each day across most of our area, except
cooler at the beaches. This heat and moisture will combine to
generate plenty of instability, causing scattered to numerous
convection each afternoon and evening. Though, the most coverage and
intensity appears to be on Friday. Given the time of year, a strong
to marginally severe thunderstorm is certainly possible each day,
with the main concern being damaging winds. Locally heavy rainfall
is also possible in areas where there is storm training. Though,
steering flow may help move the storms along each day. As for heat
indices, they are expected to approach 105-108 degrees along the
coast each day. But the duration and coverage may not be enough to
warrant Heat Advisories, especially considering afternoon convection
will cool temperatures down. Overnight lows will remain in the
70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A summertime pattern will persist with High pressure in the western
Atlantic and troughing along or near the Southeast U.S.
This synoptic flow will keep abundant moisture across the region.
With highs in the 90s, instability will generate afternoon
convection, trending lower during the overnight hours.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
KCHS/KJZI/KSAV: Showers and thunderstorms are again possible
later this afternoon into early evening, initially developing
along the sea breeze near the coast and progressing inland with
time. But as typical, exact timing/placement and evolution for
convection remains a bit uncertain. TEMPO groups for MVFR
conditions in TSRA were maintained at KCHS and KSAV but adjusted
forward based on latest radar trends, 20-23z at KCHS and 22-01z
at KSAV. Convection initially might develop near KJZI as well
later this afternoon.

Showers and storms should press inland and away from the
terminals heading into the evening, although decaying
showers/tstms could make a run for the coast by late evening.
VCSH with some mid-level cigs were maintained to try and account
for this.

Extended Aviation Outlook: Convection could produce brief flight
restrictions, especially each afternoon/evening.

&&

.MARINE...
Tonight: Pressure gradient will remain a bit tight across the
coastal waters through much of tonight, supporting 15 to 20 knot
sustained winds. Gusts to around 25 knots will continue over
the South Santee-Savannah River nearshore legs through much of
tonight (where Small Craft Advisories are in effect), and in
Charleston Harbor until early this evening. Seas will build 3-5
ft.

Extended Marine: High pressure will persist near Bermuda, while a
weak trough is inland Thursday. A cold front will approach the
region Friday, stalling nearby through the weekend. There should be
a surge of winds Thursday afternoon. It'll be borderline whether
Small Craft Advisories will be needed, mainly for the Charleston
waters. Otherwise, expect mainly southerly winds 10-15 kts, stronger
along the land/sea interface with the formation of the afternoon sea
breeze. Some nocturnal jetting is also possible. Seas should average
2-4 ft.

Rip Currents: Thursday: The combination of a 2 ft swell every 8-9
seconds and gusty onshore winds will support a Moderate Risk for rip
currents at all of our beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for AMZ330.
     Small Craft Advisory until 6 AM EDT Thursday for AMZ350.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Thursday for AMZ352.

&&
Hazardous weather outlook, Jul 17, 4:03 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
503 PM EDT Wed Jul 17 2024

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-182115-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
503 PM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-182115-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
503 PM EDT Wed Jul 17 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Rip Currents: There is a moderate risk for rip currents at the
beaches Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 3:36 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
436 PM EDT Wed Jul 17 2024

GAZ137-138-172100-
Inland Liberty GA-Long GA-
436 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT LIBERTY AND LONG COUNTIES UNTIL
5 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Donald, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hinesville, Ludowici, Fort Stewart, Gumbranch, Gum Branch, Donald,
  Creek Island, Elim, Jones Creek and Beards Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3197 8159 3167 8171 3182 8195 3183 8195
      3185 8192 3189 8191 3190 8189 3192 8188
      3195 8189 3197 8188 3197 8186 3200 8184
      3208 8172 3199 8159
TIME...MOT...LOC 2036Z 275DEG 8KT 3185 8180

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NED
Local storm report, Jul 17, 4:00 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
500 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Rip Currents     1 SSE Tybee Island      31.99N  80.85W
07/17/2024                   Chatham            GA   Lifeguard

            Tybee Island lifeguards report 7 strong ongoing rips 25
            yards out from the pier to the jetty.

&&

Event Number CHS2400677

DAK
Local storm report, Jul 17, 4:02 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
502 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Rip Currents     1 NNE Tybee Island      32.01N  80.84W
07/17/2024                   Chatham            GA   Lifeguard

            Tybee Island lifeguards report one strong ongoing rip
            current 60 yards out at the north jetty.

&&

Event Number CHS2400678

DAK
Special weather statement, Jul 17, 4:06 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
506 PM EDT Wed Jul 17 2024

GAZ100-101-116-118-172130-
Inland Bryan GA-Bulloch GA-Effingham GA-Inland Chatham GA-
506 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM...BRYAN...CHATHAM AND
BULLOCH COUNTIES UNTIL 530 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eden, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pooler, Pembroke, Godley Station, Savannah International Airport,
  Lanier, Rincon, Port Wentworth, Bloomingdale, Eden and Meldrim.

This includes the following highways...
	I-16 between mile markers 132 and 153.
	I-95 in Georgia between mile markers 105 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3235 8115 3235 8114 3234 8113 3231 8113
      3231 8112 3227 8112 3227 8114 3226 8114
      3224 8116 3223 8114 3222 8115 3221 8113
      3218 8113 3201 8152 3223 8165 3237 8117
TIME...MOT...LOC 2106Z 241DEG 10KT 3218 8141

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NED
Local storm report, Jul 17, 4:08 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
508 PM EDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Rip Currents     1 NNE Tybee Island      32.01N  80.84W
07/17/2024                   Chatham            GA   Lifeguard

            Tybee Island lifeguards report one strong ongoing rip
            20 yards out at 1st Street and one strong ongoing rip 20
            yards out at Gulick Street.

&&

Event Number CHS2400679

DAK

The radar

The Charleston,SC radar (KCLX), 54 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 17, 4:36 PM EST to 4:37 PM EST
Where
Effingham County, 2.72 mi SW of Exley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.200, -81.250

Law enforcement reported a power line down at the intersection of Hodgeville Road and Triumph Drive.

Thunderstorm Wind, Effingham

When
July 17, 4:37 PM EST to 4:38 PM EST
Where
Effingham County, 1.88 mi WSW of Rahn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.310, -81.310

Effingham County dispatch reported a tree down at 2915 Little McCall Road. Also, power lines were down at Little McCall Road and Courthouse Road. Local broadcast media reported approximately 2,100 Effingham County residents without power which is likely due to the power lines down on Courthouse Road.

Hail, Effingham

When
July 17, 4:40 PM EST to 4:41 PM EST
Where
Effingham County, 0.9 mi NW of Guyton
Measured
1 in hail
Reported by
911 Call Center
Coordinates
32.340, -81.390

Effingham County dispatch reported quarter sized hail near the intersection of Guyton Road and Courthouse Road.

Thunderstorm Wind, Effingham

When
July 17, 4:48 PM EST to 4:49 PM EST
Where
Effingham County, 0.58 mi E of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.370, -81.310

Effingham County dispatch reported a tree down blocking the roadway on E 4th Street.

Thunderstorm Wind, Effingham

When
July 17, 4:52 PM EST to 4:53 PM EST
Where
Effingham County, 2.71 mi SE of Stillwell
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.350, -81.220

Effingham County dispatch reported five trees down on Ebenezer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202054, 1202055, 1202057, 1202059, 1202058.